Kansas, 2014

Hail in Kansas, September 23, 2014

September 23, 2014 · NWS GLD · 3 events in 2 counties and zones

During the late afternoon and early evening a couple severe thunderstorms developed and moved across West Central Kansas. 25 inches in diameter was reported south of Leoti.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and early evening a couple severe thunderstorms developed and moved across West Central Kansas. Large hail up to 1.25 inches in diameter was reported south of Leoti.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 23, 2:39 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 23, 2:39 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT TUE SEP 23 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 238 PM MDT TUE SEP 23 2014

LATEST SATELLITE AND UPPER AIR ANALYSIS INDICATE A CLOSED UPPER
LEVEL LOW OVER THE NORTHERN PLAINS.  EXTENDING SOUTH FROM THE UPPER
LEVEL LOW IS AN UPPER LEVEL TROUGH AXIS.  AT THE SURFACE A TROUGH
WAS MOVING EASTWARD.  ALONG THE TROUGH AND UNDER UPPER LEVEL TROUGH
AXIS SOME SHOWERS WERE BEGINNING TO DEVELOP OVER KIT CARSON AND
CHEYENNE COUNTIES.

THROUGH THE REST OF THE AFTERNOON EXPECT THE SURFACE TROUGH TO
CONTINUE MOVING EASTWARD AHEAD OF THE UPPER LEVEL TROUGH AXIS...WITH
STORMS DEVELOPING ALONG THE SURFACE FEATURE.  MORE ISOLATED STORMS
WILL DEVELOP BEHIND THE SURFACE TROUGH AHEAD OF AN UPPER LEVEL
TROUGH AXIS. STORM COVERAGE WILL INCREASE TOWARD LATE AFTERNOON AS
THE STORMS MOVE EAST INTO HIGHER INSTABILITY.

THIS EVENING STORM COVERAGE WILL REACH A PEAK THEN GRADUALLY
DIMINISH AS SURFACE HEATING DISSIPATES.  OVERNIGHT KEPT IN SOME VERY
LOW CHANCES TO ACCOUNT FOR SOME LINGERING LIFT PRIOR TO THE UPPER
LEVEL TROUGH AXIS MOVING EAST OF THE AREA.  MEANWHILE THE SURFACE
TROUGH MOVES ROUGHLY HALFWAY THROUGH THE AREA BEFORE WASHING OUT.

WEDNESDAY DRY AND SLIGHTLY WARMER CONDITIONS WITH LIGHT WINDS CAN BE
EXPECTED BEHIND THE UPPER LEVEL TROUGH AXIS.  THE SURFACE TROUGH
MOVES THROUGH THE AREA WITH WINDS TURNING TO THE NORTHWEST THEN THE
EAST BEHIND IT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 114 PM MDT TUE SEP 23 2014

A SYSTEM DIGGING INTO THE GREAT BASIN WILL CAUSE UPSTREAM RIDGE
AMPLIFICATION WHICH WILL BE THE DOMINANT FEATURE AT LEAST THROUGH
THE WEEKEND. DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES ARE
EXPECTED. THE WESTERN TROUGH WILL BECOME CLOSED LOW AND MAKE ONLY
VERY SLOW PROGRESS TOWARDS THE ROCKIES. THE FIRST HINT OF
PRECIPITATION CHANCES ASSOCIATED WITH THAT SYSTEM DOES NOT ARRIVE
UNTIL MONDAY AT THE EARLIEST. BY THAT TIME IT IS WEAKENING AND
TRACKING ACROSS THE NORTHERN ROCKIES. WILL CARRY SOME LOW POPS
DURING THAT TIME PERIOD BUT PATTERN DOES NOT LOOK VERY GOOD FOR
PRECIPITATION CHANCES. TEMPERATURES WILL BEGIN A SLOW COOLING
TREND OVER THE WEEKEND...REACHING NEAR NORMAL BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1151 AM MDT TUE SEP 23 2014

VFR CONDITIONS FORECAST FOR THE 18Z TAFS. MAIN ISSUE WILL BE THE
TIMING OF THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING.
ANTICIPATE STORMS TO INITIALLY FORM ALONG A SURFACE TROUGH THAT IS
CURRENTLY MOVING IN FROM THE WEST. THE STORMS WILL THEN MOVE
EASTWARD. AM THINKING THE COVERAGE WILL BE SPARSE ENOUGH TO NOT
NECESSITATE A MENTION IN THE KGLD TAF BUT WILL BE ENOUGH TO
MENTION IN THE KMCK TAF. BEHIND THE TROUGH WINDS WILL TURN TO THE
WEST TONIGHT THEN THE NORTHWEST WEDNESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Sep 23, 10:30 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT TUE SEP 23 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT TUE SEP 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DURING THE LATE AFTERNOON AND EARLY EVENING SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED EAST OF A TRIBUNE TO COLBY AND
MCCOOK LINE. LARGE HAIL UP TO HALF DOLLAR SIZE WILL BE THE PRIMARY
THREAT...ALTHOUGH DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. ANY SEVERE WEATHER REPORTS BY
PHONE OR THROUGH SOCIAL MEDIA ARE APPRECIATED.

JTL

In the hours before

Special weather statement, Sep 23, 3:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM CDT TUE SEP 23 2014

KSZ042-232130-
WICHITA KS-
419 PM CDT TUE SEP 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 430
PM CDT...

AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF LEOTI...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI AND MARIENTHAL.

LAT...LON 3846 10152 3856 10113 3831 10113 3830 10151
TIME...MOT...LOC 2118Z 268DEG 15KT 3839 10144

DR

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wichita

When
September 23, 3:50 PM CST
Where
Wichita County, 4.27 mi NW of Lydia
Measured
1.25 in hail
Reported by
Public
Coordinates
38.320, -101.360

Lost electricity for a little while. Hail fully covered the ground with mostly smaller hail sizes.

Hail, Wichita

When
September 23, 4:03 PM CST
Where
Wichita County, 0.54 mi E of Lydia
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.280, -101.290

Ground completely covered the ground. Hail damage to gutter. Time estimated by radar.

Hail, Greeley

When
September 23, 5:17 PM MST
Where
Greeley County, 14.35 mi WNW of Horace
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.550, -102.030

Mostly pea-sized, but a few stones were quarter sized. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538838, 538840, 538841.